Kansas, 2007Flash Flooding in Kansas, October 13, 2007
October 13, 2007 · NWS TOP · 2 events in 2 counties and zones
A warm front stretching eastward from a lee trough, lifted from south to north across the state of Kansas through the afternoon of October 12th, to the morning of October 13th. A nocturnal low level jet slid up and over the boundary, which helped to develop and sustain deep elevated convection through the night.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front stretching eastward from a lee trough, lifted from south to north across the state of Kansas through the afternoon of October 12th, to the morning of October 13th. A nocturnal low level jet slid up and over the boundary, which helped to develop and sustain deep elevated convection through the night. Robust midlevel moisture enhanced the precipitation efficiency of the storms, which led to flooding problems across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 13, 2:08 AM CST, 4 hours 37 minutes earlier.
Area forecast discussion, Oct 13, 2:08 AM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
308 AM CDT SAT OCT 13 2007
.DISCUSSION...
MAIN FORECAST CONCERNS REMAIN WITH UPPER LEVEL LOW PRESSURE SYSTEM
AND THE ATTENDANT WEATHER THROUGH EARLY NEXT WEEK.
EARLY THIS MORNING...SCATTERED CONVECTION CONTINUES TO DEVELOP AND
SPREAD FROM WEST TO EAST...MAINLY ACROSS THE NORTHERN 2/3RDS OF THE
CWA. THIS ACTIVITY WAS DEVELOPING MAINLY ALONG AND NORTH OF A
SURFACE WARM FRONT THAT STRETCHED SOUTH AND SOUTHWEST OF THE CWA
WITH GOOD ISENTROPIC LIFT PRESENT. ANTICIPATE SIMILAR SCENARIO TO
CONTINUE THROUGH MIDDAY OVER MOST OF THE REGION. WARM FRONT WILL
SLOWLY LIFT NORTHWARD DURING THE DAY AND LIKEWISE PROBABILITY OF
PRECIPITATION WILL DECREASE TO THE SOUTH OF THE BOUNDARY. BEST
CHANCE OF CONVECTION WILL BE CONFINED TO THE NORTHERN HALF OF THE
CWA THIS AFTERNOON AND EVENING. MIGHT SEE A LULL IN ACTIVITY
OVERNIGHT TONIGHT FROM A COVERAGE SENSE. MODEL CONSENSUS FAVORS IN
DEVELOPING ELEVATED CONVECTION OVER THE CWA SUNDAY MORNING/AFTERNOON
WELL AHEAD OF SURFACE FEATURES AND THIS SEEMS REASONABLE WITH
APPROACHING FORCING AND STRONG JET DYNAMICS ALOFT. THE POTENTIAL
ELEVATED CONVECTION AND ASSOCIATED CLOUD COVER WILL PLAY A ROLE IN
SHAPING THE INTENSITY OF CONVECTION EXPECTED FOR SUNDAY LATE
AFTERNOON/EVENING/NIGHT THAT WILL DEVELOP/MOVE INTO THE CWA FROM THE
WEST. ROBUST CONVECTION SHOULD DEVELOP ALONG A DRYLINE FROM SITKA TO
HAYS KANSAS MID AFTERNOON SUNDAY. HOW MUCH INSTABILITY AVAILABLE WILL
BE DETERMINED BY THE AFOREMENTIONED ELEVATED CONVECTION. THE ELEVATED
NATURE OF THE PREFRONTAL CONVECTION SUGGESTS THE MAIN HAZARD BEING
AT BEST MARGINALLY SEVERE HAIL. FURTHER WEST ACROSS THE WESTERN HALF
OF THE CWA...STORMS WILL HAVE A SLIGHTLY GREATER POTENTIAL FOR
ENHANCED STRONG TO SEVERE WEATHER. WILL CONTINUE TO MONITOR
EVOLUTION OF MESOSCALE DETAILS AS TIME DRAWS CLOSER. UPPER LOW
SLOW TO MOVE OUT WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED
ON MONDAY...ALBEIT SEVERE WEATHER POTENTIAL LOOKS LOW. SCATTERED
SHOWERS WILL CLING TO THE EASTERN SECTIONS OF THE CWA ON
TUESDAY...BEFORE CLEARING FROM WEST TO EAST. TEMPERATURES...SKY...TD
AND WIND WERE ALL ALTERED THROUGH TUESDAY TO ACCOUNT FOR CURRENT
THINKING. NO CHANGES MADE TO THE EXTENDED.
BLAIR
AVIATION...
TAF SITES HAVE RETAINED A BROKEN CEILING OF 7000FT OUTSIDE OF
THUNDERSTORM AREAS. EXPECT THE POTENTIAL FOR OCCASIONAL
THUNDERSTORMS THROUGH MORNING WITH REDUCED VISIBILITY BELOW 3
MILES...GUSTY OUTFLOW WINDS AND SMALL HAIL WITH THE MOST ROBUST
ACTIVITY. REFER TO FORECAST DISCUSSION ABOVE FOR ADDITIONAL
DETAILS.
BLAIR
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Oct 13, 5:02 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
602 AM CDT SAT OCT 13 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-141115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
602 AM CDT SAT OCT 13 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL CONTINUE THIS MORNING INTO THE AFTERNOON HOURS.
A FEW OF THESE STORMS MAY PRODUCE HAIL UP TO QUARTER SIZE AND
DAMAGING WINDS UP TO 60 MPH. IN ADDITION...LOCALLY HEAVY RAINFALL
IS POSSIBLE WITH THE MOST ROBUST ACTIVITY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORM CHANCES WILL CONTINUE INTO SUNDAY AND MONDAY AS AN
UPPER LEVEL STORM SYSTEM SLOWLY EJECTS INTO THE CENTRAL PLAINS.
SUFFICIENT INSTABILITY...WIND SHEAR...AND MOISTURE WILL BE IN
PLACE ON SUNDAY AFTERNOON AND EVENING FOR THE POTENTIAL FOR STRONG
TO SEVERE STORMS.
THE NEXT ROUND OF THUNDERSTORMS WILL ARRIVE ON WEDNESDAY INTO
THURSDAY AS YET ANOTHER UPPER LEVEL DISTURBANCE MOVES INTO THE
REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS MORNING INTO THE AFTERNOON.
BLAIR
In the hours before
Local storm report, Oct 13, 5:01 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 AM CDT SAT OCT 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 AM HAIL BURLINGAME 38.75N 95.83W
10/13/2007 E1.75 INCH OSAGE KS TRAINED SPOTTER
HAIL UP TO THE SIZE OF GOLF BALLS FALLING IN BURLINGAME.
&&
EKLocal storm report, Oct 13, 5:24 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
624 AM CDT SAT OCT 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 AM HAIL 2 W BURLINGAME 38.75N 95.87W
10/13/2007 E1.00 INCH OSAGE KS TRAINED SPOTTER
&&
EKLocal storm report, Oct 13, 5:37 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
637 AM CDT SAT OCT 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 AM HAIL 3 S HARVEYVILLE 38.75N 95.96W
10/13/2007 E0.88 INCH WABAUNSEE KS TRAINED SPOTTER
2 INCHES OF STORM TOTAL RAIN ALSO REPORTED.
&&
EKSpecial weather statement, Oct 13, 5:46 AM CST, 59 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
646 AM CDT SAT OCT 13 2007
KSZ023-024-039-131230-
JACKSON-POTTAWATOMIE-SHAWNEE-
646 AM CDT SAT OCT 13 2007
THROUGH 730 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 35 MPH ACROSS PORTIONS OF JACKSON...EASTERN POTTAWATOMIE AND
NORTHERN SHAWNEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE POTAWATOMI RESERVATION...MAYETTA AND
HOYT.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Oct 13, 5:52 AM CST, 53 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
652 AM CDT SAT OCT 13 2007
KSZ040-056-131215-
DOUGLAS-FRANKLIN-
652 AM CDT SAT OCT 13 2007
THROUGH 715 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 40 MPH
ACROSS PORTIONS OF SOUTHERN DOUGLAS AND NORTHERN FRANKLIN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL...STRONG WINDS OF 40 TO
50 MPH AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE VINLAND...BALDWIN CITY AND WELLSVILLE.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
BLAIR
Special weather statement, Oct 13, 6:44 AM CST, 1 minute before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
744 AM CDT SAT OCT 13 2007
KSZ040-056-131315-
DOUGLAS-FRANKLIN-
744 AM CDT SAT OCT 13 2007
THROUGH 815 AM CDT...SCATTERED STRONG THUNDERSTORMS WILL MOVE EAST
AT 40 MPH ACROSS PORTIONS OF SOUTHERN DOUGLAS AND NORTHERN FRANKLIN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE
WELLSVILLE...VINLAND...BALDWIN CITY...AND CENTROPOLIS.
BLAIR
Flash Flood, Jefferson
- When
- October 13, 6:45 AM CST to 7:36 AM CST
- Where
- Jefferson County, Williamstown to 0.53 mi E of Williamstown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.070, -95.330
One and a half feet of water was flowing over highway 24 near Williamstown. An hour after the report of flooding, 4.50 inches of rainfall was reported 5 miles Northeast of Perry.
Flash Flood, Brown
- When
- October 13, 8:35 AM CST to 11:10 AM CST
- Where
- Brown County, Hiawatha to 3 mi N of Baker
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.850, -95.530
Four to six inches of water reported to be over roadways in Hiawatha. There were also two reports of heavy rainfall in Brown county. One report of 3.70 inches was received 3 miles WNW of Hiawatha, and one report was received in the town of Powhattan.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Utah, October 13, 20071 death · 2 injured · 1 event
- Lightning Strike in Nebraska, October 13, 2007$250,000 · 1 event
- Hail in Kansas, October 13, 2007$30,000 · 1.75 in hail · 3 events
- Hail in Kansas, October 13, 20072.5 in hail · 13 events
- Hail in Kansas, October 13, 20071.75 in hail · 7 events
- Winter Weather in Colorado, October 13 to 15, 20075 events
- Hail and Heavy Rain in Kansas, October 13, 20070.75 in hail · 4 events
- Hail and Lightning Strike in Colorado, October 13, 2007$1,000 · 0.88 in hail · 3 events
- Hail in Kansas, October 13, 20071.25 in hail · 2 events
- Waterspout in South Atlantic Coastal Waters, October 13, 20071 event
- Hail in Texas, October 13, 20070.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 62809, 62808.